Arkansas, 2015

Hail in Arkansas, March 24, 2015

March 24, 2015 · NWS TSA · 14 events in 2 counties and zones

Severe thunderstorms developed over far northwestern Arkansas ahead of a cold front that moved into the region during the evening hours. The strongest storms that formed produced large hail up to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over far northwestern Arkansas ahead of a cold front that moved into the region during the evening hours. The strongest storms that formed produced large hail up to two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 24, 2:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 24, 2:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
340 PM CDT TUE MAR 24 2015

.DISCUSSION...

MAIN FORECAST CONCERN WITH THIS PACKAGE IS THE THREAT OF SEVERE
WEATHER THIS AFTERNOON INTO THIS EVENING...ALONG WITH A SECOND
ROUND OF THUNDERSTORMS...WITH POSSIBLE SEVERE STORMS...AGAIN ON
WEDNESDAY.

AN UPPER LEVEL WAVE IS CURRENTLY PUSHING EASTWARD ACROSS
KANSAS...DRAGGING A COLD FRONT ACROSS THE CENTRAL AND SOUTHERN
PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONTAL
BOUNDARY THIS AFTERNOON...AND TRACK EASTWARD ACROSS EASTERN
OKLAHOMA AND INTO WESTERN ARKANSAS DURING THE EVENING.
INGREDIENTS ARE IN PLACE TO SUPPORT THE DEVELOPMENT OF SEVERE
THUNDERSTORMS...INITIALLY IN THE FORM OF DISCRETE STORMS...THEN
FORMING INTO A LINE OF STORMS ALONG THE FRONT. ALL FORMS OF SEVERE
WEATHER ARE POSSIBLE...INCLUDING LARGE HAIL...STRONG DAMAGING
WINDS...AND AN ISOLATED TORNADO EARLY ON WITH THE DISCRETE STORMS.
THE UPPER LEVEL WAVE WILL QUICKLY SHIFT EAST INTO THE MIDWEST
TONIGHT...WITH THE COLD FRONT STALLING ACROSS CENTRAL AND WESTERN
ARKANSAS...DOWN INTO FAR SOUTHEAST OKLAHOMA.

A STRONGER AND DEEPER UPPER LEVEL WAVE WILL THEN PUSH INTO THE
SOUTHERN PLAINS ON WEDNESDAY...BRINGING A STRONGER COLD FRONT INTO
THE AREA AND A SECOND ROUND OF SHOWERS AND THUNDERSTORMS. STORMS
WILL AGAIN DEVELOP ALONG THE FRONTAL BOUNDARY DURING THE AFTERNOON
AND EARLY EVENING HOURS...WITH THE POSSIBILITY OF SEVERE STORMS
WITH LARGE HAIL...STRONG DAMAGING WINDS...AND AN ISOLATED TORNADO.
AS THE COLDER AIR SPREADS SOUTHWARD INTO THE AREA...AND UNDERCUTS
THE SHOWERS AND STORMS...THE TORNADO THREAT WILL LESSEN...HOWEVER
THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS WILL PERSIST.
HEAVY RAINFALL WILL ALSO BE LIKELY...ESPECIALLY ACROSS EAST
CENTRAL OKLAHOMA INTO NORTHWEST ARKANSAS. LOCALIZED FLOODING COULD
BECOME A CONCERN. THE UPPER LEVEL TROUGH WILL PUSH THROUGH THE
REGION THURSDAY MORNING...ENDING THE SHOWERS AND STORMS FROM WEST
TO EAST BY LATE THURSDAY MORNING INTO THE EARLY AFTERNOON HOURS.

A PERIOD OF COOLER AND MAINLY DRY WEATHER WILL THEN DEVELOP FOR
THURSDAY AND FRIDAY...WITH A WARM UP FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   51  75  41  58 /  10  60  70  10
FSM   52  79  49  61 /  60  60  80  20
MLC   56  79  44  59 /  30  40  80  10
BVO   44  72  40  57 /  10  60  60   0
FYV   46  75  41  54 /  60  60  80  20
BYV   46  74  41  54 /  60  60  90  20
MKO   51  79  42  57 /  20  60  80  10
MIO   45  73  39  55 /  20  60  70  10
F10   54  78  42  58 /  10  60  80  10
HHW   59  78  47  61 /  40  30  70  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....16
Hazardous weather outlook, Mar 24, 3:30 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT TUE MAR 24 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
430 PM CDT TUE MAR 24 2015

...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
        RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
A WEAK COLD FRONT WAS PUSHING SOUTHEAST OF INTERSTATE 44 THIS
AFTERNOON NEAR A OKEMAH...COMMERCE LINE. THE FRONT WILL CONTINUE
MOVING SOUTHEAST THIS AFTERNOON AND EVENING AND BE THE FOCUS FOR
SCATTERED STRONG TO SEVERE THUNDERSTORMS.

STORMS HAVE ALREADY DEVELOPED ACROSS FAR NORTHEAST OKLAHOMA AND
ADDITIONAL THUNDERSTORMS DEVELOPMENT IS LIKELY ALONG THE FRONT AS
THE BOUNDARY PUSHES INTO EAST CENTRAL OKLAHOMA AND NORTHWEST
ARKANSAS. GOLF BALL SIZE HAIL AND DAMAGING WINDS TO 70 MPH WILL BE
THE MAIN THREATS...HOWEVER A BRIEF...ISOLATED TORNADO COULD
ALSO BE POSSIBLE. THE MAIN THUNDERSTORM ACTIVITY WILL BEGIN TO SHIFT
EAST OF THE REGION BY MIDNIGHT WITH THE SEVERE THREAT ENDING.

WARM TEMPERATURES AND GUSTY SOUTHWEST WINDS WILL CONTINUE TO CREATE
AN ELEVATED FIRE DANGER THROUGH EARLY EVENING...MAINLY NEAR THE
INTERSTATE 44 CORRIDOR.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
            HEAVY RAIN POTENTIAL.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN UPPER TROUGH WILL TRAVERSE THE SOUTHERN PLAINS WEDNESDAY. A
WARM...MOIST AND UNSTABLE AIRMASS WILL BE IN PLACE AS A STRONG
POLAR COLD FRONT DIVES SOUTH ACROSS THE AREA. THESE CONDITIONS
WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS...MAINLY ALONG
AND BEHIND THE FRONT. A FEW OF THE STORMS WILL LIKELY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE
WEATHER THREAT, LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS AND PRODUCTS OVER
THE NEXT TWO DAYS AS THE CHANCE FOR SEVERE WEATHER INCREASES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 24, 4:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
558 PM CDT TUE MAR 24 2015

ARZ001-010-242330-
BENTON AR-WASHINGTON AR-
558 PM CDT TUE MAR 24 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     EASTERN BENTON AND NORTHEASTERN WASHINGTON

AT 558 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
LOWELL...MOVING EAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...BLAND...LOWELL...CAVE SPRINGS...WAR EAGLE...
MONTE NE...LOOKOUT...LARUE...SPRINGDALE...SONORA...TONTITOWN...ELM
SPRINGS...OAK GROVE AND HOBBS STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3623 9389 3621 9389 3617 9392 3615 9424
      3625 9429 3641 9391 3630 9387 3629 9387
      3624 9387
TIME...MOT...LOC 2258Z 254DEG 42KT 3623 9410

The radar

The Western Arkansas radar (KSRX), 101 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Washington

When
March 24, 5:00 PM CST
Where
Washington County, 0.6 mi SSE of Sonora
Measured
1.25 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.162, -94.046

Hail, Washington

When
March 24, 5:00 PM CST
Where
Washington County, 1 mi E of Elm Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.201, -94.212

Hail, Benton

When
March 24, 5:02 PM CST
Where
Benton County, 2.95 mi WSW of Lowell
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.229, -94.176

Hail, Benton

When
March 24, 5:05 PM CST
Where
Benton County, 2.07 mi S of Lowell
Measured
1.5 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.220, -94.130

Hail, Benton

When
March 24, 5:08 PM CST
Where
Benton County, 4 mi E of Lowell
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.250, -94.058

Hail, Washington

When
March 24, 5:10 PM CST
Where
Washington County, 10 mi E of Springdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.180, -93.951

Hail, Washington

When
March 24, 5:10 PM CST
Where
Washington County, 0.35 mi N of Springdale
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.185, -94.131

Hail, Benton

When
March 24, 5:16 PM CST
Where
Benton County, 0.28 mi N of Lowell
Measured
2 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.254, -94.130

Hail, Benton

When
March 24, 5:16 PM CST
Where
Benton County, 5 mi E of Lowell
Measured
2 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.250, -94.040

Hail, Washington

When
March 24, 5:16 PM CST
Where
Washington County, Springdale
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.180, -94.130

Hail, Washington

When
March 24, 5:16 PM CST
Where
Washington County, 2 mi SSW of Lincoln
Measured
1.5 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.923, -94.434

Hail, Benton

When
March 24, 5:16 PM CST
Where
Benton County, 2.07 mi S of Lowell
Measured
1.5 in hail
Reported by
Public
Coordinates
36.220, -94.130

Hail, Washington

When
March 24, 5:16 PM CST
Where
Washington County, 4 mi S of Prairie Grove
Measured
1 in hail
Reported by
Public
Coordinates
35.922, -94.320

Hail, Washington

When
March 24, 5:24 PM CST
Where
Washington County, 0.63 mi SW of West Fork
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.924, -94.189

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566466, 566467, 566468, 566469, 566470, 566471, 566475, 566477, 566478, 566479, 566480, 566481, 566482, 566484.